Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 59, NWS JSJ

November 15, 2009

NWS JSJ issued this flash flood warning at Nov 15, 2009, 1:45 PM CST. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2009, 1:45 PM CST (19:45 UTC)
Expired
Nov 15, 2009, 3:07 PM CST
In force
82 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 13 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 151945
FFWSJU
PRC007-025-041-152245-
/O.NEW.TJSJ.FF.W.0059.091115T1945Z-091115T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
345 PM AST SUN NOV 15 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAGUAS
     CIDRA
     AGUAS BUENAS

* UNTIL 645 PM AST

* AT 341 PM AST...RIVER GAGES ALONG THE RIO CANAS IN CIDRA AND AGUAS 
BUENAS ARE INDICATING MODERATE FLOODING. RECORD BREAKING FLOODING 
HAS ALREADY OCCURRED IN AREAS ALONG THE RIO PIEDRAS FROM HEAVY 
RAINFALL THIS AFTERNOON. 

THIS IS A SERIOUS FLOOD EVENT...IF YOU ARE IN A FLOOD PRONE AREA 
MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED 
ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1820 6608 1819 6616 1828 6616 1828 6606

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 152107
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
507 PM AST SUN NOV 15 2009

PRC007-025-041-152117-
/O.CAN.TJSJ.FF.W.0059.000000T0000Z-091115T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAGUAS PR-CIDRA PR-AGUAS BUENAS PR-
507 PM AST SUN NOV 15 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR AGUAS BUENAS...
CIDRA AND CAGUAS MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.

LAT...LON 1820 6608 1819 6616 1828 6616 1828 6606

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 1:42 PM CST, 3 minutes earlier.

Area forecast discussion, Nov 15, 1:42 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
342 PM AST SUN NOV 15 2009

.SYNOPSIS...SFC TROUGH WILL REMAIN NEARLY STATIONARY ACROSS THE
AREA THROUGH TUE WHILE WEAKENING. HIGH PRES WILL BUILD TOWARD THE
END OF THE WORK WEEK.

&&

.DISCUSSION...FLASH FLOODING HAS KEPT ME BUSY THIS SHIFT SO WILL
BE SHORT HERE. MODELS KEEP SFC TROUGH ACROSS THE AREA THROUGH
WED BUT SHOW IT WEAKENING WITH TIME. SO THREAT FOR SHOWERS AND
STORMS WILL BE IN THE FORECAST FOR THE NEXT SVRL DAYS WITH THE
CHANCE OF SETTING NEW RECORD HIGH TEMPERATURES AS WINDS REMAIN
FROM THE SOUTH. GIVEN THE EXPECTED WEAKENING TREND IN THE LOW-LVL
CONVERGENCE AND EXPECTED EASTWARD SHIFT OF MID-UPPER LEVEL TROUGH
THINGS SHOULD NOT BE AS BAD AS THEY WERE TODAY. NCOAST SEA BREEZE
INTRUSION DURING EACH AFTERNOON MAY NOT ALLOW MUCH OFFSHORE
MOVEMENT OF THE CONVECTION RESULTING IN LITTLE MOVEMENT OF THE
CONVECTION THAT COULD ENHANCE RAINFALL AMOUNTS. SO A THING TO WATCH
OVER THE NEXT TWO DAYS.

BY LATE WED...WINDS TURN NRLY AND UPPER TROUGH SHOULD BE WELL EAST
OF THE AREA THAT CONVECTION SHOULD BE KEPT AT A MINIMUM.
ATMOSPHERE ALSO EXPECTED TO BECOME MORE STABLE WITH A SUBSIDENCE
CAP EXPECTED TO STRENGHTEN/LOWER TO 750MB THAT ANY CONVECTION THAT
DEVELOPS WOULD BE SHALLOW.

&&

.AVIATION...VOLCANISH ASH WILL BE THE MAIN CONCERN THROUGH WED AS
STEERING WINDS REMAIN OUT OF THE SOUTH. TKPK/TNCM WILL BE AT
GREATEST RISK OF SEEING ANY ASH DURING THIS TIME PERIOD. VCTS
POSSIBLE AT JMZ/JBQ NEXT COUPLE OF DAYS.

&&

.MARINE...5 FT SEAS OR LESS FOR UNPROTECTED WATERS.

&&

.CLIMATE...RECORD FOR TODAY AT SJU HAS BEEN TIED WITH 90F. THERE
WILL BE MORE OPPORTUNITIES THIS WEEK TO TIE OR BREAK MORE RECORDS
AS WINDS WILL REMAIN OUT OF THE SOUTH PROMOTING COMPRESSIONAL
WARMING.

&&

.HYDROLOGY...NEW RECORD RIVER STAGES SET AT THE RIO PIEDRAS RIVER
AT BOTH HATO REY AND RIO PIEDRAS. AT HATO REY...THE NEW RECORD IS
22.55 FEET AND RISING RAPIDLY. THE PREVIOUS RECORD WAS OF 22.11
FEET DURING HURRICANE HORTENSE IN SEPT. 1996.

AT RIO PIEDRAS AT RIO PIEDRAS...THE NEW RECORD IS 16.49 FEET AND
STILL RISING. THIS BREAKS THE OLD RECORD OF 16.06 FEET ON AUGUST
24 IN 1988.

REFER TO LATEST FLASH FLOOD STATEMENTS FOR MORE UPDATED INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  86  78  86 /  20  40  50  40
STT  77  84  77  85 /  40  40  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

ROSA/ABTAHI
Hazardous weather outlook, Nov 15, 4:02 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
602 AM AST SUN NOV 15 2009

AMZ710>745-PRZ001>013-161015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
602 AM AST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-161015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
602 AM AST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 15, 11:38 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
138 PM AST SUN NOV 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLASH FLOOD      GUAYNABO                18.39N 66.11W
11/15/2009                   GUAYNABO           PR   NWS EMPLOYEE

            FLASH FLOODING REPORTED BY NWS PERSONNEL NEAR THE
            MARTINEZ NADAL IN LOWER GUAYNABO

&&

ABTAHI
Local storm report, Nov 15, 1:02 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
302 PM AST SUN NOV 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      VEGA ALTA               18.42N 66.32W
11/15/2009                   VEGA ALTA          PR   EMERGENCY MNGR

            QUEBRADA ONDA IS OUT OF ITS BANKS OVER ROUTE 2 IN VEGA
            ALTA.

&&

LROSA
Local storm report, Nov 15, 1:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
338 PM AST SUN NOV 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      SAN JUAN                18.41N 66.06W
11/15/2009                   SAN JUAN           PR   OFFICIAL NWS OBS

            RECORD FLOOD LEVELS OCCURRING ON THE RIO PIEDRAS. THE
            PREVIOUS RECORD OF 16.08 FEET WAS BROKEN BY NEARLY A FOOT
            AT THE RIO PIEDRAS IN CUPEY. IN HATO REY...RECORD LEVELS
            WILL BE BROKEN SHORTLY.

&&

ABTAHI

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 11:07 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 15, 11:38 AM CSTFlash Flood WarningJSJ5 hr
Nov 15, 11:42 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 15, 12:20 PM CSTFlash Flood WarningJSJ3 hr
Nov 15, 1:02 PM CSTAreal Flood AdvisoryJSJ78 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.